MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL MM48; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL MM48; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71335548
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/11/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during artificial hip replacement surgery, screws were used for fixation and one of the screws passed directly through the acetabulum cup, surgeon used another two screws for fixation.One of the screws was left in the patient.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.A visual examination was unable to be performed without the actual device; only the outer box was the returned.A clinical analysis indicated that the provided x-ray confirms 3 retained screws embedded in the bone with one completely through the shell.The root cause of the reported issue could be due to a procedural/user event but the screws remained implanted so were not available to be returned for testing.Since the embedded screw is comprised of bio-compatible material, migration is not likely since the screw is contained within the bone as the single image x-ray shows.The impact to the patient beyond the retained implantable screw cannot be determined.No further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the listed part did not reveal additional complaints for the listed batch.Without the actual product involved our investigation cannot proceed.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate further as necessary.If the devices are received in the future, this complaint can be re-opened.We consider this complaint closed.

Brand Name
R3 3 HOLE ACET SHELL MM48
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8044712
Report Number1020279-2018-02415
Device Sequence Number1643478
Product Code MBL
UDI-Device Identifier03596010598226
UDI-Public03596010598226
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K070756
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71335548
Device Lot Number17LM17003
Initial Date Received by Manufacturer 09/12/2018
Supplement Date Received by Manufacturer10/08/2018
10/08/2018
Initial Report FDA Received Date11/06/2018
Supplement Report FDA Received Date11/07/2018
12/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR